Thunderstorm Wind, Greene
- When
- May 2, 10:18 AM CST
- Where
- Greene County, 3.03 mi NNE of Center Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.121, -90.511
Wind gusts were estimated at 60 mph in Oak Grove Heights.
A cold front approached the Midsouth during the afternoon hours of May 2nd, 2008, Numerous showers and thunderstorms developed ahead and along the front. Storms quickly became severe and produced large hail, damaging winds and a few tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front approached the Midsouth during the afternoon hours of May 2nd, 2008, Numerous showers and thunderstorms developed ahead and along the front. Storms quickly became severe and produced large hail, damaging winds and a few tornadoes. The severe weather continued into the early morning hours of May 3rd, 2008 with the passage of the front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 2, 8:24 AM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
924 AM CDT FRI MAY 2 2008
.DISCUSSION...
MOST OF THE MID SOUTH REMAINS UNDER A MODERATE RISK OF SEVERE
WEATHER THROUGH EARLY SATURDAY MORNING. ISSUED TORNADO WATCH 249
FOR CWA LOCATIONS WEST OF THE MISSISSIPPI RIVER THROUGH 3 PM CDT.
A POTENT SHORTWAVE UPPER TROUGH IS CURRENTLY ROTATING AROUND THE
BASE OF A DEEP CLOSED H5 LOW OVER THE CENTRAL PLAINS. THIS
SHORTWAVE TROUGH IS RESPONSIBLE FOR THE ORGANIZED LINE OF SEVERE
WEATEHR IN PROGRESS ACROSS CENTRAL AND SOUTHWEST AR. THIS LINE
WILL PUSH INTO NORTHEAST AR AND THE MO BOOTHEEL LATER THIS
MORNING.
VISIBLE SATELLITE IMAGERY SHOWS AN AREA OF RELATIVELY CLEAR SKIES
MOVING TOWARD THE MS DELTA. WILL HAVE TO WATCH THIS AREA FOR THE
INITIATION OF SEVERE WEATHER TOWARD MIDDAY. THE BEST FORCING MOVES
NORTH OF THE REGION BY MIDDAY AS THE ABOVE MENTIONED SHORTWAVE
LIFTS INTO MISSOURI...HOWEVER CAPE VALUES AROUND 2200 J/KG WILL
KEEP THE THREAT OF DAMAGING WINDS AND LARGE HAIL AROUND THIS
AFTERNOON.
A SECOND UPPER LEVEL SHORTWAVE WILL APPROACH THE REGION THIS
EVENING AND PUSH THE SURFACE COLD FRONT ACROSS THE MID SOUTH.
EXPECT A SQUALL LINE TO MOVE THROUGH THE REGION THIS EVENING AND
INTO THE EARLIER MORNING HOURS.
&&
.PREV DISCUSSION... /ISSUED 433 AM CDT FRI MAY 2 2008/
DISCUSSION...
A FEW LIGHT SHOWERS CONTINUE TO MOVE ACROSS THE MIDSOUTH THIS
EARLY MORNING AS AN IMPRESSIVE LINE OF STRONG TO SEVERE
THUNDERSTORMS BEGINS TO MOVE INTO WESTERN MISSOURI AND WESTERN
ARKANSAS. THIS LINE OF SEVERE THUNDERSTORMS WILL BE THE MAIN
WEATHER EVENT FOR THE MIDSOUTH OVER THE NEXT 24 HOURS.
SOME QUESTION STILL REMAINS ABOUT HOW THIS SEVERE WEATHER EVENT
WILL PLAY OUT TODAY AND TONIGHT. ONE OF THE MAIN CONCERNS IS THE
DEVELOPMENT OF DISCRETE SUPERCELLS AHEAD OF THE COLD FRONT/MAIN
SQUALL LINE. TAKING A LOOK AT AREA SOUNDINGS AND FORECAST
SOUNDINGS...A STRONG CAP CONTINUES TO BE IN PLACE. MODELS STILL
SHOW THAT 500 MB HEIGHTS NEVER REALLY FALL SIGNIFICANTLY OVER THE
AREA UNTIL THE SQUALL LINE ARRIVES. LOW STRATUS DECK WILL LIKELY
BE A PROBLEM AS FAR AS INHIBITING DAYTIME HEATING WITH CLOUDS
STICKING AROUND INTO THE AFTERNOON HOURS.
WITH ALL THAT SAID...INSTABILITY WILL STILL BE IMPRESSIVE FOR SEVERE
THUNDERSTORMS WITH THE MAIN THREATS BEING DAMAGING WINDS AND
LARGE HAIL AS WELL AS A FEW TORNADOES POSSIBLE WITH EMBEDDED
SUPERCELLS IN THE SQUALL LINE. THE MIDSOUTH WILL NEED TO BE
WATCHED CLOSELY THIS AFTERNOON FOR THE RE-DEVELOPMENT OF SEVERE
THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT. IF DAYTIME
HEATING CAN BE MAXIMIZED AND WITH IMPRESSIVE INSTABILITY AND SHEAR
PARAMETERS IN PLACE...THE TORNADO THREAT WOULD INCREASE...MAINLY
ACROSS AREAS WEST OF THE MISSISSIPPI RIVER...BUT AT THIS POINT
THIS SCENARIO STILL REMAINS SOMEWHAT UNCERTAIN.
SQUALL LINE AND COLD FRONT WILL EXIT THE AREA BY SATURDAY MORNING
LEAVING THE MIDSOUTH RAIN FREE BY THE AFTERNOON HOURS. SKIES WILL
BEGIN TO CLEAR BY SATURDAY AFTERNOON WITH TEMPERATURES IN THE LOW
TO MID 70S. HIGH PRESSURE WILL BEGIN TO SETTLE OVER THE AREA ON SUNDAY
USHERING IN MUCH COOLER AND DRIER AIR. TEMPERATURES ON SUNDAY WILL
BE WELL BELOW SEASONAL NORMALS WITH LOWS IN THE 40S AND HIGHS NEAR
70 DEGREES. HIGH PRESSURE WILL SLOWLY BEGIN TO SHIFT EAST ON MONDAY
AND MONDAY NIGHT ALLOWING SOUTHERLY FLOW TO RETURN TO THE AREA. AS
A RESULT...MOISTURE WILL INCREASE AS WELL AS THE CHANCE FOR RAIN.
MEDIUM RANGE MODELS START TO DIVERGE AT THIS POINT WITH THE GFS
RECOVERING THE MOISTURE MUCH FASTER THAN THE ECMWF. TOOK SOMEWHAT
OF A BLEND FOR THE EXTENDED AS IT SEEMS THAT THE 00Z RUN OF THE
GFS IS MUCH FASTER WITH THE NEXT SYSTEM COMPARED TO THE 12Z RUN.
AN UPPER LEVEL IMPULSE WILL MOVE JUST NORTH OF THE MIDSOUTH ON
WEDNESDAY INCREASING THE CHANCE FOR SHOWERS AND THUNDERSTORMS. THE
NEXT COLD FRONT WILL GET HUNGUP ACROSS THE MIDSOUTH WEDNESDAY
NIGHT INTO THURSDAY KEEPING RAIN CHANCES IN THE FORECAST DURING
THIS TIME FRAME. HOWEVER...CONFIDENCE REMAINS LOW WITH THE
EXTENDED PORTION OF THE FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 78 59 76 50 / 80 90 10 10
MKL 77 59 73 46 / 60 90 10 10
JBR 75 55 72 47 / 90 70 10 10
TUP 79 62 77 49 / 50 90 40 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR BENTON MS-COAHOMA-
DESOTO-LAFAYETTE-MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-
TUNICA-YALOBUSHA.
TN...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR CROCKETT-DYER-
FAYETTE-GIBSON-HARDEMAN-HAYWOOD-LAKE-LAUDERDALE-MADISON-
OBION-SHELBY-TIPTON-WEAKLEY.
&&
KNS/RJOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1104 AM CDT FRI MAY 2 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031815- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1104 AM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE MIDSOUTH THROUGH 400 AM CDT SATURDAY MORNING AS A STRONG COLD FRONT MOVES THROUGH THE AREA. THE MAIN HAZARDS WITH THESE SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL ALONG WITH THE POSSIBILITY OF A FEW TORNADOES. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ALONG AND WEST OF A LINE FROM BRUCE MISSISSIPPI...TO CORINTH MISSISSIPPI...TO PARSONS TENNESSEE. AREAS EAST OF THE ABOVE MENTIONED LINE ARE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. PLEASE REFER TO ANY CURRENT SEVERE WEATHER WATCHES AND WARNINGS AS WELL AS SIGNIFICANT WEATHER ALERTS FOR THE LATEST INFORMATION. ALONG WITH THE SEVERE THUNDERSTORM THREAT...HEAVY RAINFALL OF 1 TO 2 INCHES WITH SOME LOCALLY HIGHER AMOUNTS IS EXPECTED ACROSS THE MIDSOUTH. LOCALIZED FLASH FLOODING WILL BE POSSIBLE TODAY AND TONIGHT. PLEASE REFER TO CURRENT FLASH FLOOD WARNINGS OR SMALL STREAM FLOOD ADVISORIES FOR THE LATEST INFORMATION. STRONG SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH WILL OCCUR THROUGH 900 PM CDT THIS EVENING ACROSS EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...AND NORTHWEST MISSISSIPPI. A WIND ADVISORY IS IN EFFECT FOR THESE AREAS THROUGH 900 PM CDT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NEEDED TODAY AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1030 AM CDT FRI MAY 2 2008 ARZ017-018-026-027-021615- CRAIGHEAD AR-POINSETT AR-GREENE AR-LAWRENCE AR- 1030 AM CDT FRI MAY 2 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... WESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS... SOUTHERN GREENE COUNTY IN EASTERN ARKANSAS... SOUTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS... NORTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS... A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 3 MILES SOUTH OF MINTURN TO 15 MILES SOUTH OF ALICIA AT 1030 AM CDT...MOVING EAST AT 36 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CRAIGHEAD...GREENE...LAWRENCE AND POINSETT COUNTIES... INCLUDING THE CITIES OF BONO...BROOKLAND AND JONESBORO...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1115 AM CDT. .A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
The Memphis radar (KNQA), 104 km away, was scanning. The volume nearest the first event began at 16:16 UTC.
5 hail, 4 thunderstorm wind, 4 tornado, 1 flash flood. Local standard time, as filed.
Wind gusts were estimated at 60 mph in Oak Grove Heights.
Wind gusts were estimated at 60 mph at the intersection of State Highway 91 and County Road 151.
Penny size hail fell on Dan Avenue in Jonesboro.
Quarter size hail fell on Arkansas State University Campus in Jonesboro.
Quarter size hail fell in North Jonesboro.
Heavy rain produced flash flooding in Jonesboro along Washington Street.
Tree limbs were knocked down in Brookland by wind gusts estimated at 70 mph.
Straight line winds destroyed two grain bins and knocked down power lines near the intersection of County Roads 977 and 997.
A tornado touched down just south of Etowah, near the Garden Point Community, and tracked northeast to near Carrolls Corner. The track was nearly continuous for roughly 4 miles. Most of the damage occurred on a half mile stretch of Highway 77 between Highway 140 and Highway 297. Two homes sustained major damage. The roof was blown off of one home and the back side of another home was torn off. Four other homes sustained moderate damage and another home sustained minor damage. One person was injured. A car dealership was also completely destroyed along with ten used vehicles on the car lot. Several out buildings were also destroyed. Numerous trees, power poles, and power lines were knocked down along the path. There was also one mobile home destroyed on County Road 121. A recreational vehicle and an irrigation system were also overturned.
A tornado touched down southeast of Parkin, just east of Smithdale Road. The tornado tracked northeast into Crittenden County. Little damage was reported with the tornado in Cross County.
A tornado tracked northeast into Crittenden County from Cross County. The tornado produced a nearly continuous 12 mile track from the county line to Heafer. After crossing into Crittenden County, the tornado struck the town of Earle and produced extensive EF-3 damage. The tornado severely damaged a high school, a church and a number of homes. A large warehouse was also struck and sustained extensive damage. Additional significant damage to other structures occurred between Earle and Heafer. There were 4 serious injuries and several minor injuries reported in Earle. As the tornado moved into Heafer, the tornado produced EF-2 damage. Significant damage occurred to a number of homes in Heafer. Two mobile homes were destroyed as well. Several trees and power lines were also knocked down. The tornado continued to produce intermittent EF-0 damage as it moved out of Heafer and moved northeast between the towns of Gilmore and Turrell, eventually crossing into Mississippi County.
A tornado crossed into Mississippi County from Crittenden County. The tornado remained on the ground briefly before lifting. Minor tree damage occurred from the tornado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2008Every state in 2008This day in weather historyThe tornado archive for Arkansas, 2008Warnings in Arkansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102210, 102216, 102222, 102223, 102227, 102228, 102229, 102231, 102232, 102233, 103601, 103620, 103621, 103622.